Texas, 2011

Drought in Texas, February 1 to 28, 2011

February 1 to 28, 2011 · NWS SJT · 9 events in 9 counties and zones

Very little rainfall resulted in drought conditions returning to West Central Texas. Warm and windy days without rain continued to dry out soils.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Very little rainfall resulted in drought conditions returning to West Central Texas. Warm and windy days without rain continued to dry out soils. Burn bans remained in effect in most counties. Some hay fields were being tilled to aerate the soils, large amounts of damage to wheat and other small grain crops from the extremely cold temperatures and dry conditions became evident, very little pasture grass was greening up, livestock remained in fair condition with ongoing supplemental feeding.

The Keetch-Byrum Drought Index was in the 500 TO 700 range. The 400 to 600 range is typical of late summer and early fall. In this range, lower litter and duff layers contribute to fire intensity and will burn actively. The 600 to 800 range is often associated with more severe drought with increased wildfire occurrence. Intense, deep burning fires with significant downwind spotting can be expected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 31, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1030 PM CST MON JAN 31 2011

.AVIATION...
/06Z UPDATE/

A COMPLEX WEATHER SITUATION WILL CONTINUE TO DEVELOP OVER MUCH OF
WEST CENTRAL TEXAS THROUGH TONIGHT AND INTO THE MORNING HOURS. A
STRONG COLD FRONT HAS MOVED THROUGH MOST OF WEST CENTRAL TEXAS
AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND BEHIND THE FRONT.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT
BEING LARGE HAIL. TEMPERATURES WILL QUICKLY DROP BEHIND THE FRONT
WITH PRECIPITATION TRANSITIONING TO A MIX OF SLEET/SNOW/FREEZING
RAIN WITH WINDS NORTH AT 20 TO 25 KNOTS...WITH HIGHER GUSTS. THE
TRANSITION WILL OCCUR FIRST ACROSS THE BIG COUNTRY AROUND 06Z AND
THEN ACROSS THE CONCHO VALLEY BETWEEN 08Z AND 09Z. MOST AREAS
WILL TRANSITION TO MOSTLY SNOW BETWEEN 11Z AND 12Z. PRECIPITATION
SHOULD MOVE EAST OF THE AREA BETWEEN 15Z AND 18Z...WITH SOME
LIGHT SNOW LINGERING INTO TUESDAY AFTERNOON. PRECIPITATION MAY
REDUCE VISIBILITIES TO IFR OR LIFR THROUGH MID MORNING
TUESDAY...BEFORE CONDITIONS IMPROVE BY TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  20  20   7  18 /  10 100  50  10  10
SAN ANGELO 	 75  23  24   9  21 /  10  80  40  10  10
JUNCTION 	 77  34  34  13  26 /  10  60  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER...
HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...SAN
SABA...SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM
GREEN.

WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
THE FOLLOWING ZONES: CROCKETT...KIMBLE...MASON...MENARD...
SCHLEICHER...SUTTON.

&&

15
Hazardous weather outlook, Jan 31, 3:54 PM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CST MON JAN 31 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ARCTIC COLD FRONT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE
TO BRING PLUNGING TEMPERATURES AND WINTRY PRECIPITATION LATE
TONIGHT AND TUESDAY MORNING. THE BEST CHANCE OF SNOW...SLEET...AND
FREEZING RAIN WILL BE ACROSS THE BIG COUNTRY...CONCHO VALLEY...AND
THE HEARTLAND...WHERE THE POTENTIAL FOR 3 TO 6 INCHES
OF SNOW AND SLEET EXIST...WITH ISOLATED HIGH AMOUNTS. PRIMARY HAZARDS
WILL BE SLICK WALKWAYS...ROADS... REDUCED VISIBILITIES...AND WIND
CHILLS IN THE SINGLE DIGITS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...STRONG
WINDS AND AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG FRONT TONIGHT
AS IT MOVES SOUTH. THE BIG COUNTRY...CONCHO VALLEY...THE HEARTLAND
AND NORTHWEST HILL COUNTRY HAVE THE BEST POTENTIAL FOR SEVERE
WEATHER. THE MAIN SEVERE THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY MORNING...LIGHT SNOW AND BLOWING SNOW MAY CONTINUE TO REDUCE
VISIBILITIES DOWN TO 1/4 MILES AT TIMES ACROSS THE BIG COUNTRY...CONCHO
VALLEY AND NORTHERN HEARTLAND. WIND CHILLS WILL BE IN THE SINGLE
DIGITS.

PROLONGED COLD TEMPERATURES WILL CONTINUE INTO THURSDAY NIGHT.
LIVESTOCK AND OUTSIDE PETS MAY NEED EXTRA CARE AND SHELTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

DANIELS

In the hours before

Special weather statement, Jan 31, 9:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
901 PM CST MON JAN 31 2011

TXZ065-066-127-010345-
TAYLOR TX-COKE TX-RUNNELS TX-
901 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CST FOR
TAYLOR...COKE AND RUNNELS COUNTIES...

AT 858 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF MAVERICK...OR ABOUT 15
MILES WEST OF BALLINGER...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NORTON BY 910 PM CST
  WILMETH BY 920 PM CST
  WINGATE...US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION
  AND WINTERS BY 930 PM CST
  PUMPHREY BY 935 PM CST
  DRASCO AND HAPPY VALLEY BY 940 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jan 31, 9:37 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
937 PM CST MON JAN 31 2011

TXZ139-140-010415-
COLEMAN TX-BROWN TX-
937 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CST FOR
COLEMAN AND BROWN COUNTIES...

AT 935 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF VALERA...OR ABOUT
5 MILES SOUTHWEST OF COLEMAN...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SANTA ANNA BY 945 PM CST
  ECHO BY 955 PM CST
  BURKETT BY 1005 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24
Local storm report, Jan 31, 9:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
939 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 E ROBERT LEE          31.89N 100.43W
01/31/2011  E0.88 INCH       COKE               TX   TRAINED SPOTTER

            STORM SPOTTER REPORTED NICKEL SIZE HAIL AND LOTS OF
            DIMES COVERING THE HIGHWAY ON HIGHWAY 158.

&&

EVENT NUMBER SJT1100008

MC
Special weather statement, Jan 31, 9:56 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
956 PM CST MON JAN 31 2011

TXZ054-064>066-071>073-127-128-139-140-010445-
NOLAN TX-TAYLOR TX-CALLAHAN TX-STERLING TX-COKE TX-RUNNELS TX-
COLEMAN TX-BROWN TX-TOM GREEN TX-CONCHO TX-IRION TX-
956 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CST FOR NOLAN
COUNTY...
TAYLOR...CALLAHAN...COLEMAN AND BROWN COUNTIES...
STERLING...COKE...RUNNELS...TOM GREEN...CONCHO AND IRION COUNTIES...

AT 944 PM CST...A LARGE AREA OF STRONG THUNDERSTORMS WAS INDICATED
BY NATIONAL WEATHER SERVICE DOPPLER RADAR FROM STERLING CITY TO SAN
ANGELO AND NORTHEAST ACROSS ABILENE AND COLEMAN...MOVING NORTHEAST
AT 40 MPH.

*THE STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT THE CONCHO VALLEY
AND THE BIG COUTNRY THROUGH 1045 PM.

DIME TO NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

MEANWHILE...THE FREEZING LINE EXTNEDED JUST NORTH OF I20 AND SHOULD
REACH THE I20 CORRIDOR BY MIDNIGHT.  FREEZING RAIN WILL LIKELY START
FORMING ON ELEVATED BRIDGES AND OVERPASSES IN THIS REGION.
Local storm report, Jan 31, 10:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1036 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             SAN ANGELO              31.45N 100.45W
01/31/2011  E0.88 INCH       TOM GREEN          TX   PUBLIC

            NICKEL SIZE HAIL AT NORTH CHADBOURNE AND 29TH ST

&&

EVENT NUMBER SJT1100009

KHOEPPNER
Special weather statement, Jan 31, 10:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1058 PM CST MON JAN 31 2011

TXZ054-064>066-071>073-076-127-128-139-010545-
NOLAN TX-TAYLOR TX-CALLAHAN TX-STERLING TX-COKE TX-RUNNELS TX-
COLEMAN TX-TOM GREEN TX-CONCHO TX-IRION TX-CROCKETT TX-
1058 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1145 PM CST FOR NOLAN
COUNTY...
TAYLOR...CALLAHAN AND COLEMAN COUNTIES...
STERLING...COKE...RUNNELS...TOM GREEN...CONCHO...IRION AND CROCKETT
COUNTIES...

AT 1048 PM CST...A LARGE AREA OF STRONG THUNDERSTORMS PRODUCING LOTS
OF PEA TO DIME SIZE HAIL AND LOCALLY HEAVY RAINFALL THAT COULD CAUSE
PONDING OF WATER ALONG AND WEST OF A LINE FROM BARNHART...LOCATED 40
MILES SOUTHWEST OF SAN ANGELO...TO SAN ANGELO TO COLEMAN...MOVING
NORTHEAST AT 40 MPH.

ROADS WILL BECOME SLIPPERY IN SOME AREA OF LARGE HAIL FALLS.

*THE STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT THE CONCHO VALLEY
AND THE BIG COUNTRY THROUGH 1145 PM.

YOU ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED
TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

THE FREEZING LINE EXTENDED JUST SOUTH OF I20.  SLEET WAS REPORTED IN
ABILENE BY KTXS...KRBC...AND KTAB TV STATION METEOROLOGISTS.  SLEET
WILL CONTINUE ACROSS THE BIG COUNTRY AND WILL GRADUALLY CHANGE OVER
TO SNOW BY MIDNIGHT.  MANY ROADS ACROSS THE BIG COUNTRY WILL BECOME
SLIPPERY AS THE TEMPERATURE CONTINUES TO FALL THROUGH THE NIGHT.

THE FREEZING LINE WILL LIKELY REACH A LINE FROM MERTZON TO SAN
ANGELO TO BRADY BY MIDNIGHT TO 1 AM CST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Irion

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Drought, Sutton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Drought, Schleicher

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Drought, Crockett

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Drought, Menard

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Drought, Mason

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Drought, Kimble

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Drought, San Saba

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Drought, McCulloch

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286956, 286957, 286958, 286960, 286961, 286962, 286963, 286964, 286965.